Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 17, NWS Charleston, SC

May 4, 2002Berkeley County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 4, 2002, 11:09 PM EDT for Berkeley County, South Carolina. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 4, 2002, 11:09 PM EDT (03:09 UTC)
Expired
May 4, 2002, 11:45 PM EDT
In force
36 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Berkeley County, SC

The radar

The Charleston,SC radar (KCLX), 118 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 11:15 PM EDTThunderstorm Wind 50 EShulerville, SCSeveral power lines were down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 3.2 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2002-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 788 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2002-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
788 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
1.1
Supercell composite
8.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 050309
SVRCHS
SCC015-050345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
1109 PM EDT SAT MAY 4 2002

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA.

* UNTIL 1145 PM EDT.

* AT 1109 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR
  FAREWELL CORNER...OR ABOUT 16 MILES EAST OF MONCKS CORNER...MOVING
  EAST AT 40 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SHULERVILLE.
  NEWLAND.

DIME SIZE HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 9:36 PM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, May 4, 9:36 PM EDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
936 PM EDT SAT MAY 4 2002

ZFP:
CONVECTIVE CLUSTERS STRUNG OUT ALG THE LOW LVL FRONTAL BOUNDARY THIS
EVENING AS THE MAIN SFC LOW PRES AREA TAKES SHAPE OFF OF CAPE FEAR.
SCT SHOWERS AND TSTMS WILL CONTINUE TO MOVE ALG THE FRONT AS IT MOVES
SOUTH LATER TONIGHT. WILL CONTINUE CHCY POPS OVERNIGHT AND MAINTAIN
OVERALL TRENDS.

CWF:
WITH FRONT IN THE VICINITY FLOW IS LIGHT AND VARIABLE CURRENTLY AND
WILL CONTINUE TRENDS FOR WINDS BECOMING N LATE WITH A MODEST SURGE.

.CHS...
GA...NONE.
SC...NONE.

In the hours before

Local storm report, May 4, 8:59 PM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
859 PM EDT SAT MAY 4 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0855 PM    RIDGEVILLE                GA   TORNADO
05/04/02   DORCHESTER                     TORNADO SIGHTED AT HIGHWAY
                                          61 AND WIRE ROAD AREA BY
                                          DORCHESTER SHERIFF.REPORTED
                                          BY LAW ENFORCEMENT

RVT
Local storm report, May 4, 9:51 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
951 PM EDT SAT MAY 4 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0912 PM    LADSON                    SC   TORNADO
05/04/02   BERKELEY                       SPOTTER REPORTED DEBRIS
                                          WITH A FUNNEL CLOUD AND 60
                                          MPH WINDS. SOME DAMAGE
                                          REPORTED BUT STILL
                                          UNCONFIRMED. REPORTED BY
                                          SKYWARN SPOTTER.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 8:21 PM EDTTornado WarningCHSDorchester24 min
May 4, 8:47 PM EDTTornado WarningCHSBerkeley, Charleston, Dorchester58 min
May 4, 9:22 PM EDTTornado WarningCHSBerkeley, Charleston28 min
May 4, 11:18 PM EDTSevere Thunderstorm WarningCHSCharleston37 min
May 4, 11:35 PM EDTSpecial Marine WarningCHS55 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.